Illinois, 2019

Winter Storm in Illinois, January 11 to 13, 2019

January 11 to 13, 2019 · NWS DVN · 10 events in 10 counties and zones

A strong area of low pressure tracked across the lower Mississippi River Valley, bringing heavy snow from central Missouri and southern Illinois up to northwest Illinois January 11th through January 12th. The heaviest snow amounts fell from Missouri into Ohio, where amounts over a foot were common.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong area of low pressure tracked across the lower Mississippi River Valley, bringing heavy snow from central Missouri and southern Illinois up to northwest Illinois January 11th through January 12th. The heaviest snow amounts fell from Missouri into Ohio, where amounts over a foot were common. Further north, snowfall totals ranged from around 1-3 inches along the Highway 20 corridor, to 4-8 inches around the I-80 corridor, to 8-12 inches along and south of Highway 34.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 11, 5:40 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jan 11, 5:40 PM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
540 PM CST Fri Jan 11 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 233 PM CST Fri Jan 11 2019

18Z surface data has high pressure over the Great Lakes with a
developing storm system in the Oklahoma panhandle. Dew points were
in the teens from the Great Lakes into the northern Plains. Dew
points in the 20s and higher ran from the Ohio Valley into the
central and southern Plains.

&&

.SHORT TERM...(This Evening through Saturday Night)
ISSUED AT 233 PM CST Fri Jan 11 2019

Headline changes...

Benton and Linn counties have been added to the winter weather
advisory. Scotland/Clark counties in Missouri and Hancock/McDonough
counties in Illinois have been upgraded to a winter storm warning.
There will be snowfall gradients across the counties that have been
added to the headlines or upgraded to the warning.

This will be a long duration event. Snowfall rates will likely be
around 0.5 inches per hour and winds are expected to be under 15 mph
so no drifting snow is expected. Snowfall rates may approach 1 inch
per hour at times south of an Ottumwa to Galesburg line late tonight
into Saturday morning.

Through the evening commute...

Precipitation will continue to slowly move northeast across
Missouri. Light snow is expected to slowly spread into areas south
of a Keosauqua, IA to Augusta, IL line through 6 PM. A trace to a
dusting of accumulation is possible.

Tonight...

Snow will slowly spread north through the night. The snow should be
reaching the I-80 corridor around midnight. The highway 20 corridor
may not see any snow until close to sunrise Saturday. The heaviest
snowfall rates are expected to occur after midnight.

Through sunrise Saturday snowfall amounts should range from a
dusting just south of highway 20, to 1-2 inches in the I-80
corridor, and 3-4 inches south of an Ottumwa, IA to Galesburg, IL
line.

Saturday...

Light to at times moderate snow will persist through the day with
the heaviest snowfall rates occurring during the morning. Overall
snowfall intensity will slowly decrease during the afternoon hours
from west to east.

By sunset Saturday, new snowfall amounts should be around 0.5 inches
in the highway 20 corridor, 1-3 inches from between highway 20 and
30 down to I-80, and 3 to possibly 4 inches well south of I-80.

Saturday night...

Light snow will end from west to east during the evening as the
better forcing moves into the Great Lakes and Ohio Valley. Nearly
all of the additional snowfall will occur during the evening with
mainly dry conditions after midnight.

New snowfall amounts Saturday night will range from a trace to 0.5
inch.

.LONG TERM...(Sunday through Friday)
ISSUED AT 233 PM CST Fri Jan 11 2019

Quiet weather is the main story in the long term period with only
slight chances of precipitation by mid next week. Temperatures
trending around to slightly above normal.

Sunday and Monday...

Period will be influenced by high pressure moving across the eastern
Great Plains into the lower Mississippi River Valley, which will
provide quiet weather across the region. Since snow cover will be in
place across the region, decided to go ahead and lower our Monday
morning lows as skies will be clearing out. This may need to be
lowered further on later shifts.

Tuesday through Friday...

Southerly flow will follow behind the high pressure, leading to well
above normal temperatures for Tuesday. Current forecast blend has
highs around in the upper 30s north/near 40 south.

For Wednesday through Friday, all 12z guidance in agreement of
higher potential of active weather across the region. The current
consensus is that a cold front will pass across the region
Wednesday, followed by a system moving across the Mississippi River
Valley Friday. Differences remain in timing, placement and
precipiation of these features being this far out. Temperatures will
average around to slightly above normal in a mix of northwest and
southerly flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 531 PM CST Fri Jan 11 2019

A widespread snow event will move into all of southeast Iowa and
western Illinois through midnight, with generally light east winds
and visibilities 1 to 3 miles in snow. The snow will spread north
slowly overnight, reaching the DBQ / Highway 20 corridor around
12Z. This snow will slowly deposit 2 to 6 inches of snow at
airports, mostly south of Interstate 80. Rates of snow will become
very light during the afternoon Saturday, and will linger through
Saturday evening, thus, IFR conditions will be long lasting from
later tonight through Saturday evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from midnight tonight to 6 PM CST
     Saturday for Benton-Cedar-Iowa-Johnson-Keokuk-Linn-Louisa-
     Muscatine-Scott-Washington.

     Winter Weather Advisory until 6 PM CST Saturday for Des Moines-
     Henry IA-Jefferson-Lee-Van Buren.

IL...Winter Weather Advisory from midnight tonight to 6 PM CST
     Saturday for Bureau-Henry IL-Mercer-Putnam-Rock Island.

     Winter Storm Warning until 6 PM CST Saturday for Hancock-
     McDonough.

     Winter Weather Advisory until 6 PM CST Saturday for Henderson-
     Warren.

MO...Winter Storm Warning until 6 PM CST Saturday for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Speck
AVIATION...Ervin
Hazardous weather outlook, Jan 11, 3:38 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 PM CST Fri Jan 11 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 PM CST Fri Jan 11 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Winter Storm Warnings and Winter Weather Advisories are in effect
for much of the region tonight through Saturday.

A winter storm will bring accumulating snow to much of the Outlook
Area, with the snow overspreading areas south of Interstate 80
this evening and continuing northward reaching the Highway 30
corridor early Saturday morning. 2 to 4 inches of snow is expected
south of Interstate 80 by Saturday morning, with the higher amounts
likely along and south of the Highway 34 corridor.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The snow will continue on Saturday, before diminishing during the
late afternoon and early evening. Total snowfall accumulations of
4 to 8 inches are likely along and south of Interstate 80, with
the higher amounts occurring over southeast Iowa, northeast
Missouri and West Central Illinois. Amounts will taper off heading
north of Interstate 80 with around an inch or less expected along
the Highway 20 corridor.

The main impacts from this storm will be snow covered and slick
roadways, and periods of reduced visibility in the moderate intensity
bursts of snow.

Weekend travelers should continue to monitor the latest forecasts
concerning this winter storm.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports of an inch or more would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, McDonough

When
January 11, 10:00 PM CST to January 13, 10:00 AM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from 9.0 inches in Industry to 16.0 inches 3 miles west of Macomb.

Winter Storm, Hancock

When
January 11, 10:00 PM CST to January 13, 9:00 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Trained spotters reported snowfall amounts ranging from 9.0 inches in Laharpe to 15.5 1 east northeast of Augusta.

Winter Storm, Henderson

When
January 11, 10:00 PM CST to January 13, 6:00 AM CST
Where
Henderson forecast zone
Reported by
COOP Observer
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Snowfall reports ranged from 5.0 inches from the COOP Observer in Gladstone to 8.0 inches 2 miles southeast of Carman.

Winter Storm, Warren

When
January 11, 10:00 PM CST to January 13, 6:00 AM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Storm, Mercer

When
January 11, 10:00 PM CST to January 13, 3:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

A trained spotter reported 10.0 inches of snow 1 mile north of Aledo.

Winter Storm, Rock Island

When
January 12, 12:00 AM CST to January 13, 2:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official NWS observation at the Moline-Quad Cities Airport was 6.9 inches.

Winter Storm, Henry

When
January 12, 12:00 AM CST to January 13, 6:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Trained spotter reports ranged from 8.0 inches in Galva to 8.2 inches 2 miles northwest of Geneseo.

Winter Storm, Whiteside

When
January 12, 1:00 AM CST to January 13, 2:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Snowfall reports in Whiteside County ranged from 4.0 inches from the COOP Observer in Rock Falls to a trained spotter report of 5.1 inches 1 mile south southwest of Coleta.

Winter Storm, Bureau

When
January 12, 2:00 AM CST to January 13, 4:00 AM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Snowfall reports ranged from 3.5 inches from a trained spotter 5 north northeast of Princeton to 6.2 inches by a COOP observer near Princeton. .

Winter Storm, Putnam

When
January 12, 3:00 AM CST to January 13, 10:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

A trained spotter reported 6.5 inches 1 mile north of Granville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801046, 801049, 802833, 802835, 802840, 802845, 802851, 803359, 802858, 803960.